Topological Semi-Conjugacies Between Adding Machines



Let K = (k 1, k 2, . . .) be a sequence of positive integers, and \({\Sigma_{K} = \prod_{n=1}^\infty {\bf Z}_{k_n}}\) be a topological group with a metric and an additive operation given. The adding machine f K is the addition-by-one map on Σ K . Buescu and Stewart (Ergodic Theory Dynam Syst 15:271–290, 1995), Block and Keesling (Topology Appl 140:151–161, 2004) and Banks (Ergodic Theory Dynam Syst 17:505–529, 1997) obtained several equivalent conditions for which two adding machines are topologically conjugate, respectively. In this paper, we have a further discussion about semi-conjugate relationship between adding machines, and give some necessary and sufficient conditions for an adding machine to be semi-conjugate to another one. Moveover, we also prove that a transitive translation on a compact subgroup of Σ K is isometrically conjugate to an adding machine.


Adding machine Topological group Homomorphism Topological conjugacy Topological semi-conjugacy 

Mathematics Subject Classification (2000)

Primary 37B10 37C15 Secondary 54E40 


  1. 1.
    Banks, J.: Regular periodic decompositions for topologically transitive maps. Ergodic Theory Dynam. Systems 17, 505–529 (1997)MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Barge, M.M., Walker, R.B.: Nonwandering structures at the period-doubling limit in dimensions 2 and 3. Trans. Am. Math. Soc. 337, 259–277 (1993)MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Bell, H., Meyer, K.R.: Limit periodic functions, adding machines, and solenoids. J. Dynam. Differ. Equ. 7, 409–422 (1995)MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Block, L.S., Coppel, W.A.: Dynamical in One Dimension, Lecture Notes in Math., vol. 1513. Springer, Berlin (1992)Google Scholar
  5. 5.
    Block, L., Keesling, J.: Topological entropy and adding machine maps. Houston J. Math. 30, 1103–1113 (2004)MATHMathSciNetGoogle Scholar
  6. 6.
    Block, L., Keesling, J.: A characterization of adding machine maps. Topology Appl. 140, 151–161 (2004)MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Brucks, K.M., Bruin, H.: Topics from One-Dimensional Dynamics. Cambridge University Press, Cambridge (2004)MATHGoogle Scholar
  8. 8.
    Bruin, H., Keller, G., St. Pierre, M.: Adding machines and wild attractors. Ergodic Theory Dynam. Systems 17, 1267–1287 (1997)MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Bruin, H.: Topological conditions for the existence of absorbing Cantor sets. Trans. Am. Math. Soc. 350, 2229–2263 (1998)MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Buescu, J., Stewart, I.: Sets, lines and adding machines. Dynamics, Bifurcation and Symmetry, pp. 59–68. Cargèse (1993)Google Scholar
  11. 11.
    Buescu, J., Stewart, I.: Liapunov stabitity and adding machines. Ergodic Theory Dynam. Systems 15, 271–290 (1995)MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Collas, P., Klein, D.: An ergodic adding machine on the Cantor set. Enseign. Math. (2) 40, 249–266 (1994)MATHMathSciNetGoogle Scholar
  13. 13.
    Hofbauer, F., Raith, P.: Topologically transitive subsets of piecewise monotonic maps which contain no periodic point. Monaish. Math. 107, 217–239 (1989)MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Mai, J.H.: A kind of symbolic dynamical systems describing non-chaotic maps. Chinese Sci. Bull. 38, 1427–1430 (1993) (in Chinese)Google Scholar
  15. 15.
    Mai, J.H., Ye, X.D.: The structure of pointwise recurrent maps having the pseudo orbit tracing property. Nagoya Math. J. 166, 83–92 (2002)MATHMathSciNetGoogle Scholar
  16. 16.
    Sugisaki, F.: The relationship between entropy and strong orbit equivalence for the minimal homeomorphisms I . Int. J. Math. 14, 735–772 (2003)MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Willms, J.: Asymptotic behavior of iterated piecewise monotone maps. Ergodic. Theory. Dynam. Systems 8, 111–131 (1988)MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Ye, X.D.: The dynamics of homeomorphisms of hereditarily decomposable chainable continua. Topology Appl. 64, 85–93 (1995)MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2008

Authors and Affiliations

  1. 1.Institute of MathematicsShantou UniversityShantou, GuangdongPeople’s Republic of China
  2. 2.School of ScienceBeijing Jiaotong UniversityBeijingPeople’s Republic of China
  3. 3.Institute of MathematicsGuangxi UniversityNanning, GuangxiPeople’s Republic of China

Personalised recommendations